Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 161, NWS Shreveport, LA

July 6, 2018Red River County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Jul 6, 2018, 6:00 PM CDT for Red River County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2018, 6:00 PM CDT (23:00 UTC)
Expired
Jul 6, 2018, 6:25 PM CDT
In force
25 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Red River County, TX

The radar

The Shreveport radar (KSHV), 172 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 11.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2018-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2018-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1207 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:48 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 6, 2:48 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
248 PM CDT Fri Jul 6 2018

.SHORT TERM...
Scattered convection quickly erupted across ne TX around noon with
cells quickly movg to the west as our area located in the se
sector of large upper ridge over central high plains.  In this
scenario, any cell will produce stg gusty winds and larger storms
can easily produce damaging wind gusts. More isold cells covering
entire remainder of cwa. Backdoor cold front still well north over
mid mississippi river valley with considerable dewpoint pooling
seen south of front. As this front and moisture convergence makes
its way towards area this weekend, expect greater coverage of
storms into the wknd. Will see relief from daytime highs as high
temps this wknd either side of 90 degrees depending on sky cover
in the aftn./07/.

LONG TERM.../Sunday through Friday Night/

The end of the weekend into much of next week will remain unsettled
across our region which as far as rainfall goes is good news.
Expansive upper ridging will dominate much of the center of the
country, extending from the Four Corners Region through the upper
midwest and into the Ohio Valley. Weak troughing will exist to the
south of this ridge axis, or across our region of the country and
thus we will maintain good chances for rain into early next week.

By the middle and latter half of the work week, the eastern flank of
this ridge axis appears to get replaced by a trough of low pressure
aloft that will extend from New England southward across the
Appalachian chain but there will remain a strong shear axis in place
across our region which will continue to focus at least scattered
diurnally driven convection across portions of our region each day.

Did not stray too far from MOS temps concerning overnight lows or
daytime highs but did raise Max temps a few degrees towards the
later extended periods.

13

&&

.PREV DISCUSSION... /issued 104 PM CDT Fri Jul 6 2018/

AVIATION...
Scattered convection has rapidly begun to develop across the
general Interstate corridor region of ne TX and nw La. Vcnty tstms
currently at kshv, kggg, and ktyr, and can be expected areawide
this aftn. Expect a similar day to yesterday with storms tracking
from the e-ne with gusty winds of 40+ kts possible in larger
cells which will diminish by sunset. Mostly vfr conditions with ne
winds becmg lgt overnight. A weak frontal boundary will slowly
approach area Saturday, with convection possibly increasing even
more just after the end of the 07/18z fcst cycle./07/.

PREV DISCUSSION... /issued 1131 AM CDT Fri Jul 6 2018/

UPDATE...
Late morning temps rising to upper 80s to around 90. Have bumped
up temps a degree or two at some locations, and expect aftn highs
mainly in upper 90s given trends as well as looking back at
yesterday. Dewpoints not mixing out much so far and mainly in
middle 70s. So although heat advisory criteria will be met for
much of the area today, a not so hot Saturday will negate the 2
consecutive day criteria met issuance of heat advisory. Have
adjusted aftn pops to a more smooth chance category. However, do
expect any storms that develop to move sewd in deep ne flow,
similar to yesterday, with gusty winds pretty much occurring in
most cells./07/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  77  91  73  92 /  30  40  30  70
MLU  76  90  72  91 /  20  60  50  70
DEQ  73  91  70  90 /  30  30  20  30
TXK  75  90  72  90 /  30  40  30  50
ELD  74  89  71  90 /  20  50  40  60
TYR  76  93  73  91 /  40  40  30  60
GGG  76  92  73  91 /  40  40  30  60
LFK  75  91  73  90 /  40  50  40  70

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
Hazardous weather outlook, Jul 6, 12:50 PM CDT, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1250 PM CDT Fri Jul 6 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-071100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1250 PM CDT Fri Jul 6 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

An Easterly flow aloft will persist across the Four State Region
with embedded disturbances expected to combine with available
moisture and daytime heating resulting in destabilization,
The result will be scattered showers and thunderstorms during the
afternoon and evening. A few of the thunderstorms will become
strong with gusty winds to 25-35 MPH, locally heavy rainfall with
amounts to near one quarter to one half inch, and deadly
lightning. Any hail that falls will be small. An isolated
severe storm could form with winds to near 60 MPH but that threat
is very small.

In addition, afternoon temperatures will climb into the middle
and upper 90s and when combined with the relative humidity can
produce heat indices from 100-108 degrees. If working or
venturing outside While outside, remember to take frequent breaks
in the shade, wear light weight clothing and drink plenty of
water.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Rain chances to continue through next week, as a series of
tropical waves progressing across the Gulf Coast States and
embedded disturbances within the Easterly flow aloft will
aid in the development of scattered showers and thunderstorms. A
weak cold front moving in Saturday will serve as an additional
focus for precipitation. Isolated strong to severe storms will be
possible, with damaging winds and brief heavy rainfall the main
threats.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, amateur radio operators, and
storm spotters, is not expected through tonight.

06

In the hours before

Special weather statement, Jul 6, 3:58 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Shreveport LA
358 PM CDT FRI JUL 6 2018

TXZ136-137-150-062145-
Gregg TX-Smith TX-Rusk TX-
358 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH...NORTHWESTERN
RUSK AND SOUTHERN GREGG COUNTIES UNTIL 445 PM CDT...

At 358 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Tatum, or 10 miles east of Kilgore, moving west at 25
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Longview, Kilgore, Overton, New London, Arp, Liberty City, Lakeport,
Easton, Rolling Meadows, Monroe, Stewart, Chalk Hill, Laird Hill and
Oak Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3249 9509 3245 9470 3242 9470 3243 9468
      3242 9468 3241 9467 3240 9464 3240 9460
      3226 9460 3222 9509
TIME...MOT...LOC 2058Z 090DEG 20KT 3235 9469

13
Local storm report, Jul 6, 4:06 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
406 PM CDT FRI JUL 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     TSTM WND DMG     6 NW LINDALE            32.56N 95.48W
07/06/2018                   SMITH              TX   LAW ENFORCEMENT

            TREES DOWN ALONG COUNTY ROAD 481.

&&

PALMER
Local storm report, Jul 6, 4:11 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
411 PM CDT FRI JUL 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     TSTM WND DMG     YANTIS                  32.93N 95.57W
07/06/2018                   WOOD               TX   LAW ENFORCEMENT

            SHERIFF'S OFFICE IS REPORTING A COUPLE OF
            TREES DOWN IN YANTIS.

&&

PALMER
Local storm report, Jul 6, 4:12 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
412 PM CDT FRI JUL 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TSTM WND DMG     QUITMAN                 32.80N 95.44W
07/06/2018                   WOOD               TX   LAW ENFORCEMENT

            SHERIFF'S OFFICE IS REPORTING A FEW TREES
            DOWN IN QUITMAN.

&&

PALMER
Special weather statement, Jul 6, 4:37 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Shreveport LA
437 PM CDT FRI JUL 6 2018

OKZ077-TXZ096-062230-
McCurtain OK-Red River TX-
437 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MCCURTAIN AND
NORTHWESTERN RED RIVER COUNTIES UNTIL 530 PM CDT...

At 437 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Broken Bow to 10 miles west of Idabel to
near Manchester. Movement was south at 10 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Idabel, Broken Bow, Bagwell, Manchester, Valliant, Detroit,
Millerton, Haworth, Garvin, Farmers Hill, Negley, Redland, Silver
City, Holly Creek, Kiomatia, Albion, Oak Hill, Bryarly and Golden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3366 9531 3396 9521 3394 9516 3399 9516
      3406 9491 3418 9459 3388 9459 3366 9505
      3350 9531
TIME...MOT...LOC 2137Z 017DEG 9KT 3409 9469 3394 9499 3380 9518

09
Local storm report, Jul 6, 4:41 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
441 PM CDT FRI JUL 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     2 S JEFFERSON           32.74N 94.35W
07/06/2018                   MARION             TX   LAW ENFORCEMENT

            TREES DOWN ALONG CR 2208.

&&

PALMER

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:06 PM CDTSevere Thunderstorm WarningSHVSabine, San Augustine, Shelby54 min
Jul 5, 8:01 PM CDTSpecial Weather StatementSHVSan Augustine44 min
Jul 5, 8:30 PM CDTSpecial Weather StatementSHVSabine45 min
Jul 6, 1:02 PM CDTSpecial Weather StatementSHVMarion43 min
Jul 6, 1:55 PM CDTSpecial Weather StatementSHVCass, Upshur50 min
Jul 6, 2:07 PM CDTSevere Thunderstorm WarningSHVCass, Marion34 min
Jul 6, 2:18 PM CDTSpecial Weather StatementSHVCamp, Wood42 min
Jul 6, 2:27 PM CDTSevere Thunderstorm WarningSHVSmith48 min
Jul 6, 2:30 PM CDTSevere Thunderstorm WarningSHVCamp, Franklin, Smith, Upshur, Wood60 min
Jul 6, 2:48 PM CDTSevere Thunderstorm WarningSHVCass, Marion39 min
Jul 6, 3:58 PM CDTSpecial Weather StatementSHVGregg47 min
Jul 6, 4:37 PM CDTSpecial Weather StatementSHVRed River53 min
Jul 6, 6:04 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard, Sevier56 min
Jul 6, 6:30 PM CDTSpecial Weather StatementSHVHempstead, Lafayette45 min
Jul 6, 6:55 PM CDTSpecial Weather StatementSHVSevier50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.